Idaho, 2021

Strong Wind in Idaho, July 22, 2021

July 22, 2021 · NWS PIH · 1 event in 1 county or zone

A boat carrying 14 people including 11 children capsized in 6 foot waves created by strong winds on Bear Lake on July 22nd. No injuries occurred and the boat passengers were rescued by park rangers 15 minutes after capsizing.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A boat carrying 14 people including 11 children capsized in 6 foot waves created by strong winds on Bear Lake on July 22nd. No injuries occurred and the boat passengers were rescued by park rangers 15 minutes after capsizing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 22, 1:20 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 22, 1:20 PM MST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
220 PM MDT Thu Jul 22 2021

...A FEW STRONG TO SEVERE THUNDERSTORMS WITH FREQUENT LIGHTNING,
HAIL, GUSTY WINDS, AND TORRENTIAL RAIN POSSIBLE THIS AFTERNOON...

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...

OVERVIEW: We kick off the afternoon with a persistent, synoptic-
scale high pressure dome situated over the 4-Corners region. A
favorable SW flow around the west/back side of the high has pumped
increased monsoon moisture northward into portions of our forecast
area, and this will help support one more day of afternoon/eve t-
storms. Meanwhile, a trough (connected to a low pressure center
crossing Canada) is lightly brushing across the nrn Rockies,
increasing regional winds. While this feature won't send any
organized cold front across the state of Idaho, it does signal an
important pattern change as it will serve to "flatten" the 4-Corners
ridge, introducing a drier, more zonal westerly flow across Idaho
and shunting monsoon moisture back to the south of our forecast area
for several days. This will generally support dry, mostly
clear/sunny conditions Fri/Sat, with afternoon min RH values
trending back below critical thresholds with poor overnight recovery
at upper slopes (see the FIRE WEATHER section below for more on core
fire wx concerns). One exception may be the Bear Lake area, where
several of the CAMs (especially the HRRR/NSSL/ARW) suggest a few
lingering isolated t-storms may be possible Fri afternoon. Blends
such as the NBM do not capture this and we're holding dry for now,
but low PoPs may need to be introduced here in future forecasts.
High temps today through Sat are forecast to top out in the upper
80s to mid 90s, continuing to run about 5 to 8 degrees above
climatological normals for late July. Overall forecast confidence in
the above trends and themes is high, with lowest confidence tied to
impact of cloud cover on destabilization this afternoon (more below)
and on whether isolated t-storms will indeed manage to develop over
the Bear Lake region Fri afternoon. The shift from SW to W flow
unfortunately will continue to bring wildfire smoke in across the
region given continuation of upstream fires in nrn CA, srn OR, and
central ID, with no significant signal for improvement. With fires
continuing in source regions for almost every flow we typically
experience this time of year, it's going to be hard to avoid the
smoke unless some of the fires can be extinguished. Continue to
refer to the latest monitoring data from Idaho DEQ for air quality
information. We continue to carry areas of smoke in the wx grids.

SEVERE WEATHER TODAY: The HREF ensemble consensus supports best t-
storm coverage (sct) across the srn/ern highlands (east of I-15 and
south of I-86) and initiation between 19-20z/1-2pm, with more
isolated cells also possible across the far ern Central Mntns and
Snake Plain early on (before 00z/6pm). Used a blend of NBM guidance
and the HREF consensus, lightly broadbrushed, for forecast PoPs.
Taking a look at core t-storm ingredients, this is where monsoon
moisture is indeed maximized. Lift will largely be orographically-
induced at initiation (with srn vestiges of the nrn Rockies trough
assisting as well on the broad-scale as our CWA is positioned near
the right-entrance region of the mid-level jet), with outflow
boundaries also coming into play after initial cells fire. Moderate
cloud cover early this afternoon continues to cast some uncertainty
on whether or not full heating/destabilization will materialize
everywhere, but not enough to change our forecast/messaging.
Assuming continued breaks in the clouds, localized pockets of fairly
impressive SBCAPE (instability) of 1,000-1,300 J/kg may be realized
per NAMNest/RAP forecast soundings, esp in the srn/ern highlands (a
bit less further NW). Combined with moderate effective bulk shear of
up to 20kts in the Snake Plain and 30kts into the srn/ern highlands
(higher in the raw 0-6km layer), the stronger cores may VERY
effectively/rapidly pulse up and could produce dime to quarter size
hail, esp (again) in the srn/ern highlands where CAPE profiles are
the fattest in the mid-levels along with decent mid-level lapse
rates. A lack of greater shear/instability should keep hail from
getting too much larger than this. On the wind front, somewhat
shallow "inverted-V" profiles with forecast DCAPE of 1,200-1,600
J/kg and sfc-3km lapse rates in excess of 10 degC/km (despite shear
and boundary layer winds a bit stronger than the ideal model)
support a pseudo dry-microburst regime, trending into a wet-
microburst regime across the srn/ern highlands given the stronger
instability (but more marginal DCAPE closer to 1,000 J/kg). In
either case, downdraft/outflow winds in excess of 50 MPH will be
possible. Fully expect we may see a severe cell or two this
afternoon as long as instability is sufficient...have added mention
of heavy rain, gusty winds, and small hail to the wx grids. Finally,
frequent lightning will be a concern both for those caught outdoors
and for new fire starts.

FLASH FLOODING TODAY: NAMNest/RAP soundings support PWATs in the
0.75 to 1.0" range in the t-storm risk area, confirmed by the latest
SPC mesoanalysis and HREF mean forecast (both 0.8 to 1.2"), and
current sfc dewpoints check in at 50-55F. All of this is well above
average for our area and may support rainfall rates in excess of 0.5
inches per hour, a regime similar to what we saw Tue this week.
Storm motions will be decent taking the edge off the overall threat,
but we will still need to closely monitor for localized torrential
rainfall and flash flooding, particularly over burn scars, where
cells get "hung up" on terrain features, or where multiple t-storms
train over the same area. The overall threat is marginal/isolated
enough to preclude a Flash Flood Watch. Interestingly, quite the
moisture gradient exists across the CWA where PWATs quickly drop off
to less than 0.7" as you reach the nrn/wrn edges of the Snake Plain
and even less than 0.5" up toward Stanley, helping to support a Red
Flag Warning for low RH and gusty winds for two of our Central Mntn
zones! - KSmith

.LONG TERM...SUNDAY THROUGH NEXT THURSDAY...
Fairly zonal flow will continue Sun with slightly warming temps.
Starting Mon (but esp Tue onward), the srn high pressure dome
rebuilds/amplifies, and nudges NE to a position just SE of our CWA
again. A return to southerly flow on the back side of the ridge will
once again begin pumping increased monsoon moisture back into the
region, with daily chances of t-storms returning Tue onward. High
temps will also make a run back toward upper 90s/100 degrees Mon
afternoon, with ECMWF EFI values increasing to 0.6-0.7 (suggesting
an unusually warm event compared to the model climate). This signal
actually continues Tue, but with the potential for increased cloud
cover in association with the monsoon moisture, NBM MaxTs back off
several degrees with a similar nudge in GFS/EC ensemble meteograms,
so Mon is really looking like the hottest day and the one to watch.
Made no significant deviations from NBM guidance from Sun onward at
this juncture. - KSmith

&&

.AVIATION...
Isolated to scattered thunderstorms in play once again today over
East Idaho, with highest confidence for the Snake Plain terminals
and KDIJ. Less confidence for KSUN as drier air beginning to slide
into the region. Convection expected to last through about
sunset, then dissipate, leaving clearing skies and trend toward
warmer and drier for the weekend. Breezy conditions this afternoon
expected, also helped with thunderstorm outflows. Breezy to windy
conditions in place on Friday as well. - DMH

&&

.FIRE WEATHER...
Today should be the last of this round of monsoonal thunderstorms as
shortwave feature flattens ridge and shunts moisture out of the
region. Best thunderstorm coverage remains over eastern highlands,
and thus will keep Red Flag for scattered thunderstorms. Breezy
conditions continue through the evening, with the addition of gusty
erratic thunderstorm outflows. Red Flag will remain in place for
marginal to just above critical wind thresholds for central
mountains. As drier air begins filtering into the region Friday,
expect another round of breezy to windy conditions. Gusts look to
approach or exceed critical levels once again, so another Red Flag
Warning is likely, filtering into more areas as humidities drop
across the region. Expect hot dry and occasionally breezy conditions
to persist through the weekend into early next week. The next round
of monsoonal thunderstorms should arrive by Tuesday and then last
through mid week. - DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ411-413-427-
475-476.

&&

In the hours before

Local storm report, Jul 22, 2:59 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
359 PM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             LAVA HOT SPRINGS        42.62N 112.01W
07/22/2021  E0.25 INCH       BANNOCK            ID   TRAINED SPOTTER

            PEA-SIZED HAIL. VERY HEAVY RAIN. STRONG WIND
            GUSTS.

&&

MH
Special weather statement, Jul 22, 3:09 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pocatello ID
409 PM MDT Thu Jul 22 2021

IDZ054>059-222300-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Marsh and Arbon Highlands ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-Lower Snake River Plain ID-
409 PM MDT Thu Jul 22 2021

...LINE OF THUNDERSTORMS NEAR INTERSTATE 84 AND SUBLETT MOVING
NORTHEAST TOWARD HOLBROOK, ROCKLAND AND NEELEY THROUGH 500 PM MDT...

At 406 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from 6 miles north of Malta to 7 miles west of Juniper.
Movement was northeast at 20 mph.

Brief heavy rain, small hail, lightning, and wind gusts to 40 mph
are possible with these storms as they move across Interstate 84
near Sublette toward Holbrook, Rockland, and Neeley through 500 PM
MDT.

Locations impacted include...
Malta, Lake Walcott, Rockland, Cold Water Rest Area, Juniper, Fort
Hall Bannock Peak, Yale Rest Area, Pauline, Massacre Rocks, Sweetzer
Summit, Idahome, Arbon, Sublett Reservoir and Roy.

LAT...LON 4221 11321 4233 11358 4289 11324 4258 11250
      4200 11272 4199 11328
TIME...MOT...LOC 2206Z 210DEG 19KT 4240 11342 4223 11307 4201 11313

Huston
Special weather statement, Jul 22, 3:45 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
445 PM MDT Thu Jul 22 2021

IDZ054-055-057>059-222345-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Marsh and Arbon Highlands ID-Raft River Region ID-
Lower Snake River Plain ID-
445 PM MDT Thu Jul 22 2021

...LINE OF WEAKENING THUNDERSTORMS MOVING NORTHEAST THROUGH THE
SOUTHERN HIGHLANDS TOWARD AMERICAN FALLS, LUSK FIRE, HOLLOW FIRE,
AND HOLBROOK THROUGH 545 PM MDT...

At 441 PM MDT, Doppler radar was tracking a weakening line of
thunderstorms extending from near Cold Water Rest Area to 12 miles
southeast of Rockland to near Holbrook Summit to near Juniper.
Movement was northeast at 25 mph.

Light to moderate rain and wind gusts of 30 to 40 mph are possible
with these storms as they move east toward American Falls and
Holbrook through 545 PM MDT. Fire fighters working the Hollow and
Lusk Fires should expect the leading edge of light showers to reach
the fire between 400 and 415 PM MDT.

Locations impacted include...
American Falls, Neeley, western American Falls Reservoir, Arimo,
Rockland, Cold Water Rest Area, Pleasantview, Fort Hall Bannock Peak,
Holbrook Summit, Fort Hall Bannock Creek Lodge, Virginia, Pauline,
Massacre Rocks, Mink Creek Pass, Stone, Hawkins Reservoir, Daniels
Reservoir, Holbrook, Arbon and Malad Pass.

LAT...LON 4201 11300 4216 11291 4233 11294 4258 11335
      4293 11292 4261 11215 4238 11216 4200 11245
      4200 11300
TIME...MOT...LOC 2241Z 244DEG 20KT 4261 11321 4240 11276 4217 11276
4198 11292

Huston
Special weather statement, Jul 22, 4:07 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Pocatello ID
507 PM MDT Thu Jul 22 2021

IDZ060>063-230000-
Bear Lake Valley ID-Bear River Range ID-Caribou Range ID-
Blackfoot Mountains ID-
507 PM MDT Thu Jul 22 2021

...BAND OF SHOWERS AND WEAK THUNDERSTORMS WORKING NORTHEAST THROUGH
HENRY, SODA SPRINGS, AND THE GEORGETOWN AREA TOWARD THE
WYOMING BORDER THROUGH 600 PM MDT...
...

At 503 PM MDT, Doppler radar was tracking a line of showers and weak
thunderstorms extending from Blackfoot Reservoir to 7 miles
northwest of Georgetown. Movement was northeast at 15 mph.

Light to moderate rain and wind gusts to 30 mph are possible with
these storms as they move through Blackfoot Reservoir, Henry, Soda
Springs, Wayan, and Georgetown Summit toward the Wyoming border
through 600 PM MDT.

Locations impacted include...
Soda Springs, Blackfoot Reservoir, Wayan, Henry, Mill Canyon
Campground, Georgetown Summit, Diamond Creek Campground, Smokey
Canyon Mine and Grays Lake.

LAT...LON 4246 11146 4274 11184 4325 11128 4273 11104
      4262 11105
TIME...MOT...LOC 2303Z 225DEG 12KT 4285 11156 4256 11145

Huston
Special weather statement, Jul 22, 4:14 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
514 PM MDT Thu Jul 22 2021

IDZ058>063-230000-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Blackfoot Mountains ID-
514 PM MDT Thu Jul 22 2021

...LINE OF THUNDERSTORMS WEST OF THE ONEIDA NARROWS EXTENDING
SOUTHWEST TO THE CHERRY CREEK AREA SOUTH OF MALAD MOVING NORTHEAST
TOWARDS THATCHER AND DAYTON THROUGH 600 PM MDT...

At 511 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from near Oneida Narrows Reservoir to 6 miles southwest of
Cherry Creek Rest Area. Movement was northeast at 10 mph.

Brief heavy rain, small hail, and wind gusts to 40 mph are possible
with these storms as they move northeast toward Thatcher and Dayton
through 600 PM MDT.

Locations impacted include...
Preston, Oneida Narrows Reservoir, Cherry Creek Rest Area, Thatcher,
Dayton, Weston, Clifton, Oxford, Mink Creek and Riverdale.

LAT...LON 4200 11238 4216 11224 4263 11150 4225 11164
      4200 11199
TIME...MOT...LOC 2311Z 212DEG 10KT 4232 11184 4202 11228

Huston
Special weather statement, Jul 22, 4:47 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
547 PM MDT Thu Jul 22 2021

IDZ058>063-230115-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Blackfoot Mountains ID-
547 PM MDT Thu Jul 22 2021

...AREA OF THUNDERSTORMS EXTENDING FROM MALAD TO THATCHER TO
SOUTHEAST OF WAYAN MOVING NORTHEAST THROUGH THE SOUTHEAST HIGHLANDS
THROUGH 715 PM MDT...

At 543 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Wayan to Thatcher to near
Cherry Creek Rest Area and Malad. Movement on these storms was to
the northeast at 15 mph.

Brief heavy rain, small hail, lightning, and wind gusts to 40 mph
are possible with these storms as they move through the region
through 715 PM MDT. Strong northerly wind gusts were noted just
north of Bear Lake. If you are recreating on Bear Lake, now would be
a good time to move to shore!

Locations impacted include...
Preston, Soda Springs, Montpelier, Malad, Swanlake, Bear Lake Idaho
Portion, Grace, Franklin, Georgetown, Saint Charles, Dingle,
Thatcher, Oneida Narrows Reservoir, Cherry Creek Rest Area, Paris,
Dayton, Weston, Clifton, Bloomington and Oxford.

LAT...LON 4200 11249 4292 11150 4311 11105 4200 11105
TIME...MOT...LOC 2343Z 217DEG 15KT 4287 11127 4243 11175 4203 11220

Huston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Bear Lake Valley

When
July 22, 5:00 PM MST to 7:00 PM MST
Where
Bear Lake Valley forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
42.285, -111.330 (the zone’s center; the record gives no point)

A boat carrying 14 people including 11 children capsized in 6 foot waves created by strong winds on Bear Lake on July 22nd. No injuries occurred and the boat passengers were rescued by park rangers 15 minutes after capsizing.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973907.